HealthDay News — Of more than four million people prescribed a first-time antidepressant, those who also used nonsteroidal anti-inflammatory drugs (NSAIDs) had a higher risk of intracranial hemorrhage within the next month. The findings were published online July 14 in The BMJ.
Byung-Joo Park, MD, PhD, MPH, a professor of preventive medicine at the Seoul National University College of Medicine in South Korea, and colleagues looked at whether the two drug types, used together, might increase the risk of intracranial hemorrhage. The investigators used records from Korea’s national health insurance program to find more than four million people given a new prescription for an antidepressant between 2009 and 2013. Half were also using an NSAID.
Park’s team found that NSAID users were 60% more likely to suffer an intracranial hemorrhage within 30 days of starting their antidepressant — even with age and chronic medical conditions taken into account. There was no indication that any particular type of antidepressant carried a greater risk than others, Park told HealthDay.
Park agreed that antidepressant users should consult their doctor before taking NSAIDs on their own. Park also pointed out that the study looked at the risk of intracranial hemorrhage within 30 days. So the findings may not apply to people who’ve been using an antidepressant and NSAID for a longer period with no problem.